Illinois, 2024

Damaging Wind in Illinois, April 30, 2024

April 30, 2024 · NWS DVN · 1 event in 1 county or zone

A line of showers and storm developed ahead of a cold front that moved eastward across the area during the evening hours. One of these storms became severe and produced a damaging wind gust in Hancock County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of showers and storm developed ahead of a cold front that moved eastward across the area during the evening hours. One of these storms became severe and produced a damaging wind gust in Hancock County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 30, 5:39 PM CST, 3 hours 21 minutes earlier. Its key messages:

  • The forecast will remain active through the period with almost daily chances of showers and thunderstorms.
  • Heavy rain is possible over the next 7 days with 1 to 3+ inches of rain in the forecast from WPC.
  • Temperatures are forecast to remain near to slightly above normal through the period.
Area forecast discussion, Apr 30, 5:39 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
639 PM CDT Tue Apr 30 2024

.KEY MESSAGES...

- The forecast will remain active through the period with
  almost daily chances of showers and thunderstorms.

- Heavy rain is possible over the next 7 days with 1 to 3+
  inches of rain in the forecast from WPC.

- Temperatures are forecast to remain near to slightly above
  normal through the period.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 210 PM CDT Tue Apr 30 2024

A weakening area of showers and storms continues to lift east
northeastward this afternoon across central Iowa north of a
warm front that is forecast to continue lifting across the
remainder of the area. Winds have shifted to the south behind
this warm front with gusts up to 25 mph. At 2 PM, temperatures
range from 69 degrees at Dubuque to 79 degrees at Washington
with dewpoints largely in the lower to mid 50s.

The dry air continues to impact the area of showers in central
Iowa and think that this will continue to dissipate over the
next couple of hours with light rain possible across Benton,
Buchanan, Delaware, and Linn Counties.

CAMs continue to show the development of a line of storms to our
west this afternoon that moves east southeastward through this
evening and has it moving across eastern Iowa, northwest
Illinois and far northeast Missouri between 00 and 06 UTC. HREF
2 to 5 km updraft helicity swaths show the convection moving
into our area west of a Fairfield to Cedar Rapids line before
gradually weakening as it moves eastward. Continue to think
that hail and damaging wind gusts are the main threat. SPC has
our western two rows of counties in a slight or level 2 out of 5
risk of severe storms and the reminder of the area in a
Marginal or level 1 out of 5 risk for severe storms. CAMs are in
good overall agreement in the evolution of these storms and have
been hinting at potentially stronger storms across area south of
I-80. Several runs of the HRRR as well as the 12 UTC NAm Nest
show the development of strong winds behind the convection
across the area mainly along and north of Interstate 80. We will
continue to monitor the situation to see if this does occur.

The cold front will move across the area from west to east
overnight with high pressure quickly building into the area at
the surface and aloft. Skies will quickly clear from the west.
High temperatures on Wednesday are forecast to be in the lower
to mid 70s. Model soundings show some mixing behind the cold
front with gusts west winds developing Wednesday morning with
gusts up to 25 MPH through the day.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 210 PM CDT Tue Apr 30 2024

A more active pattern will remain in place across the Upper
Midwest Wednesday night through Monday night. There is a storm
system roughly every 24 hours or so. A potent wave digging into
the Rockies Wednesday night into Friday is forecast to deepen
as it moves into the Plains. We will see a few leading impulses
ahead of this wave pass through the area, leading to persistent
showers/storms for the remainder of the week. The first of these
will arrive Wednesday night. This will be a wet period, with
the potential to see quite a bit of rain. With recent rains and
more forecast, some rises along area rivers are possible. The
parent wave developing is the one that has our attention though.
There is plenty of uncertainty with this system, as well as
major timing differences amongst guidance. Although, all long
term guidance does show this system. If this wave deepens
enough and we get that negative tilt upon arrival, this will
bring the potential for strong to severe storms late in the
week. Although, it is too soon to say for sure. WPC is
highlighting our area in the risk for Excessive Rainfall from
midweek through the end of the week, as they are currently
forecasting between 1-3+ inches of rain by the week's end for
some. Thus, flash flooding will be possible, as well as rises
along area rivers. So, just be mindful and stay up to date with
the latest forecasts!

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 639 PM CDT Tue Apr 30 2024

VFR conditions are expected for most of the period. A line of
showers and storms is expected to affect all TAF sites through
06z. Current tempo timing has been timed to match current radar
trends. Tempos may need updating to include wind gusts
especially at DBQ/CID/BRL as gusts over 50 kts are possible at
these sites. Also DBQ could have prolonged winds after 05z, but
confidence is low at this time. Frequent gusts to near 50kts
could be possible at DBQ.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

UPDATE...Gibbs
SHORT TERM...Cousins
LONG TERM...Cousins/McClure
AVIATION...Gibbs
Hazardous weather outlook, Apr 30, 6:21 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
721 PM CDT Tue Apr 30 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
721 PM CDT Tue Apr 30 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Strong to severe storms are possible through late this evening. The
highest threat will be mainly along and west of a line from
Manchester, Iowa to Iowa City, to Memphis, Missouri where the Storm
Prediction Center has placed a Slight risk, or level 2 out of 5
risk. Damaging winds up to 70 mph is the primary hazard. Large hail
is also possible, while the tornado threat appears low.

The La Moine river is flooding. Please refer to the latest flood
warning for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

An active pattern returns Wednesday night through the end of the
week. There will be plenty of chances for showers and storms.
The severe weather threat looks low at this time. Heavy rainfall
is expected as well, which may result in a flash flood risk
through the end of the week, along with prolonging the river flood
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening for portions of
eastern Iowa and northeast Missouri.

GENERAL STORM MOTION OF THE DAY: Toward the east-southeast at 45
MPH.

The radar

The Quad Cities radar (KDVN), 128 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
April 30, 9:00 PM CST
Where
Hancock County, 1.73 mi SW of Niota
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.600, -91.300

A trained spotter reported that portions of a roof was removed from a metal shed. The time of the event was estimated using radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172055.